I was prescribed Propecia 1 MG for hair loss. However I quit after 3 days when I read a study that stated some very alarming findings: 1. Propecia was said to increase the risk of male breast cancer 200 fold (i.e. 20,000 percent). 2. Propecia can cause persistent, PERMANENT impotence and other sexual dysfunction in men. 3. Propecia often causes men to grow breasts. 4. Propecia can permanently damage healthy tissue in the prostate. Please provide your opinions on the validity of this.
Is Propecia Truly Proven to Be Safe for the Long Term?
Doctor Answers (2)
Most patients do well on Propecia for preventing hair loss
While much of this data is true, it is all relative data. The possibility of men having breast cancer is so small that even a 200-fold increase would afford a very small risk and does not increase your chance. The likelihood for impotence is almost negligible and if you were to experience this side effect, it typically goes away within two weeks after stopping the medication. There have been reports from patients who have had persistent sexual side effects lasting a year or more, however in those few patients who do experience impotence, it usually subsides upon quitting Propecia. Regarding the prostate, studies have shown that Propecia in the dosage of 5 mg can actually lower the risk of developing prostate cancer and it has been prescribed to treat benign prostate enlargement. Be sure that your general physician is aware of you taking this medication as Propecia can show a falsely low PSA level, so your physician will need to make accommodations when checking and watching your PSA levels. Despite the controversy, I still prescribe Propecia for the right patient and have seen many patients over the years do well on it to prevent their hair loss.
Is Propecia Safe?
Propecia is proven effective at inhibiting DHT. It is not “proven” safe, although it is safe for the vast majority of people who take it. There have been associated cases of prostate cancer, male breast cancer, gynecomastia, depression, impotence, and decreased libido. These are all considered possible side effects, however, there is no way of knowing who will be adversely affected. Thus, if the possible side effects of Propecia negate its value to you as a hair loss drug, you should not take it.
Web reference: http://www.dermhairclinic.com/propecia-simple-facts/
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.